Alabama, 2023

Flash Flooding and Hail in Alabama, May 18, 2023

May 18, 2023 · NWS HUN · 6 events in 4 counties and zones

An upper level trough of low pressure combined with a moist and unstable airmass triggered scattered to numerous thunderstorms during the afternoon hours. A few of the thunderstorms produced intense downpours, resulting in rain amounts of 2-3 inches in less than an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An upper level trough of low pressure combined with a moist and unstable airmass triggered scattered to numerous thunderstorms during the afternoon hours. A few of the thunderstorms produced intense downpours, resulting in rain amounts of 2-3 inches in less than an hour. As a result, a few reports of flash flooding were received in north central Alabama. There were also a few reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 18, 11:46 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 18, 11:46 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1246 PM CDT Thu May 18 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1246 PM CDT Thu May 18 2023

A shortwave entering middle TN into AL early this evening will
exit to the east overnight. Scattered to numerous thunderstorms
and showers should diminish and dissipate fairly quickly after
sunset. Lower stratus is forecast to develop with the moist
southeast low level flow overnight. This should keep overnight
lows on the mild side in the lower 60s for most spots, and
possibly upper 50s in a few.

&&

.SHORT TERM...
(Friday through Sunday)
Issued at 1246 PM CDT Thu May 18 2023

A minor upper ridge will shift east into the area on Friday, but
the low level wave in MS will remain somewhat intact, enhancing
low level convergence over MS into far western AL. This is where
chances of showers and thunderstorms will exist again on Friday.

A trough advancing southeast into the Great Lakes and lower MO
valley will bring a cold front with it into the OH Valley through
the Ozarks and Ouachita Mtns by Friday evening into the overnight.
Eventually,, multiple MCS clusters along this front will arrive in
TN into northern MS Saturday morning, and eventually through the
central TN valley including our forecast area during the day
Saturday. There will be 25-35kt of low to mid-level westerly flow,
so bulk shear may allow for storm organization and possibly a few
strong to severe cells.

The trough and front will exit the area allowing for a dry and
seasonable Saturday night through Sunday, with lows in the 50s and
highs in the upper 70s to around 80.

&&

.LONG TERM...
(Sunday night through Thursday)
Issued at 1246 PM CDT Thu May 18 2023

The region will be in a weak north to northwest flow pattern
between the split jet fields next week. This will keep stronger
troughing over the Great Lakes and northeast/east central U.S.
Rain chances will be much more limited, especially with a low
level and persistent ridge axis across the eastern U.S. This may
keep a drier and rather stable easterly flow component going for
several days. We will keep slight chances of afternoon showers or
perhaps a thunderstorm Monday and Tuesday, then dry. Wouldn't be
surprised if we are dry all of those days however, especially if
the ECMWF is correct.

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CDT Thu May 18 2023

VFR flight weather conditions are expected this afternoon outside
of TSRA activity for most areas west of K4A6-K4A9, including KHSV
and KMSL. However, MVFR ceilings below 030agl may persist at times
in northeast AL. Isolated to scattered SHRA and TSRA are expected
this afternoon into early evening, which may yield temporary IFR
or MVFR conditions due to lower visibility in RA or +RA. After the
SHRA and TSRA dissipate ~01-03Z, lower ceilings are expected to
develop in the 015-025agl range (MVFR), and eventually below
010agl (IFR) by 13-14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17

In the hours before

Special weather statement, May 18, 12:46 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
146 PM CDT Thu May 18 2023

ALZ008>010-181915-
Marshall AL-DeKalb AL-Jackson AL-
146 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, southwestern Jackson and west central DeKalb Counties
through 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Grant, or 9 miles northeast of Guntersville,
moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Guntersville, Grant, Woodville, Langston, Columbus City
and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 8606 3436 8628 3453 8632 3456 8631
      3456 8633 3457 8633 3458 8630 3459 8630
      3460 8633 3462 8634 3462 8601
TIME...MOT...LOC 1845Z 179DEG 10KT 3444 8617

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, May 18, 1:16 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
216 PM CDT Thu May 18 2023

ALZ008-009-181945-
Marshall AL-Jackson AL-
216 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern
Marshall and southwestern Jackson Counties through 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant, or 9 miles southwest of Scottsboro, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsboro, Grant, Woodville, Pleasant Groves, Langston, Lim Rock,
Garth, Larkinsville and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8603 3447 8607 3446 8625 3473 8633
      3476 8601
TIME...MOT...LOC 1915Z 174DEG 13KT 3454 8615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, May 18, 1:41 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
241 PM CDT Thu May 18 2023

ALZ006>008-182015-
Marshall AL-Madison AL-Morgan AL-
241 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern
Marshall, southeastern Madison and east central Morgan Counties
through 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgan City, or 7 miles north of Arab, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Morgan
City, Union Grove, Eddy, Laceys Spring, Farley, Hampton Cove and
Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3435 8659 3467 8666 3467 8636 3463 8636
      3462 8634 3436 8638
TIME...MOT...LOC 1941Z 178DEG 17KT 3444 8649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, May 18, 1:52 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
252 PM CDT Thu May 18 2023

ALZ004-005-007-182030-
Lawrence AL-Morgan AL-Limestone AL-
252 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of south central
Limestone, western Morgan and southeastern Lawrence Counties through
330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hartselle, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Hartselle, Trinity, Hillsboro, Speake, Neel, Caddo, Basham
and eastern Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 8697 3438 8718 3467 8725 3467 8692
TIME...MOT...LOC 1952Z 178DEG 14KT 3446 8708

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RSB
Special weather statement, May 18, 2:05 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
305 PM CDT Thu May 18 2023

ALZ005-006-TNZ096-182045-
Madison AL-Limestone AL-Lincoln TN-
305 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern
Madison, east central Limestone and south central Lincoln Counties
through 345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harvest, or near Meridianville, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Huntsville, Meridianville, Moores Mill, Hazel Green,
Harvest, Toney, Elkwood, Fisk and Taft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 8669 3483 8686 3507 8670 3494 8642
TIME...MOT...LOC 2005Z 213DEG 5KT 3487 8668

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Madison

When
May 18, 2:07 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -86.750

Quarter size hail was reported in Harvest.

Thunderstorm Wind, Morgan

When
May 18, 2:35 PM CST
Where
Morgan County, Florette
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.420, -86.700

Several trees were reported down on Cotaco-Florette Road in Somerville, AL just north of Highway 67.Time was estimated from radar.

Hail, Lawrence

When
May 18, 3:26 PM CST
Where
Lawrence County, 2.38 mi ESE of Wren
Measured
1 in hail
Reported by
Public
Coordinates
34.420, -87.240

One inch hail was reported at this location.

Flash Flood, Madison

When
May 18, 3:35 PM CST to 9:00 PM CST
Where
Madison County, 2.92 mi ENE of Monrovia to 2.95 mi ENE of Monrovia
Cause
Heavy Rain
Reported by
Public
Coordinates
34.780, -86.670

Water flowing over roadways at the intersection of Nick Fitcheard and Skylab Drive. Depth of water unknown.

Flash Flood, Madison

When
May 18, 3:37 PM CST to 9:00 PM CST
Where
Madison County, 2.27 mi E of Monrovia to 2.35 mi E of Monrovia
Cause
Heavy Rain
Reported by
Public
Coordinates
34.770, -86.680

Rushing water reported over Plummer Road at Indian Creek rendering it impassable. Depth of water unknown.

Thunderstorm Wind, Limestone

When
May 18, 3:49 PM CST
Where
Limestone County, 1.84 mi WNW of Wheeler Lake North
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.840, -87.180

Several trees were reported down off of Lentzville Road. Time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103560, 1103562, 1103561, 1106434, 1106435, 1103563.